Living with a Mechanical Heart Valve: Click.Tick.Thump. Love It!

Support Group for Mechanical & Artificial Heart Valve Surgery & Using Warfarin

Hi,

Another newbie to the site and im really pleased to have found it. A little background about me - went to the doctors with a cough oct 2007 (aged 36) he stated i had a heart murmur and should have an x-ray, ecg. Result being aortic stenois and regurgitation, asymptomatic but apparently in mild heart failure. Had op to replace aortic valve with bileaflet valve dec 2007 (not given a choice of valve).

 

Since this time it appears i have had one hurdle after another but my main problem is extreme tiredness and no energy which then ultimately leads to depression. My heart is working fine apparently and i dont know whether it is a reaction to the warfarin or what. I have never gone more than 2 weeks without a blood test and my INR is all over the place even though i dont change my diet from one week to the next.

I am currently back to weekly tests and take 13mg daily (this has been up to 15mg and no lower than 8mg). What good is this amount of warfarin doing to my body. i know i will get comments that it is keeping me alive but i dont feel very alive.

Does anyone know if there is something different i can take or at least try ? 

Any comments greatly welcomed - thanks and sorry if i appear negative !!

Cheers Ruth

 

Views: 4536

Reply to This

Replies to This Discussion

hey ruth,

there is an alternative to warfarin which is called phenprocoumon which might be worth a try.

the tiredness sounds ominous to me, and i don't know whether it is an undesired side-effect of warfarin or not. you said the "heart is working fine" - i take it that means your doctors are sure the valve isn't leaking? if you haven't had an ultrasound with doppler flow measurements (red and blue overlays on the ultrasound display and the fantastic ping whoosh sound) i would insist that you get one...

take care,

r

Richard (or is it 'r')

What is this 'phenprocoumon' of which you speak?  I see it's another anticoagulant of sorts etc

Basically - Is there any real advantages over warfarin?   ... do you take this?


Ruth > I haven't been on warfarin long enough to really offer anything of much value.

I do get tired spells - but I put that down to my recent surgery rather than the warfarin.  The only 'issues' I've had (of sorts) was being pretty cold in the early days and sometimes light headed and dizzy - esp when my INR is too high.

Being extremely tired doesn't sound 'normal' to me - but I'm new to this game // what does your anticoagulant nurse say about it? 

Hope things improve

K

 

 

hey kev,

i will respond to almost anything, so call me what you want!

phenprocoumon is not as badly affected by what you eat as warfarin (see here for an overview). i also find it easy to maintain my inr within target range and have taken 1 3mg pill a day for the past 18 months almost without fail (unless i have made myself spinach pasta or cauliflower soup).

the only benefit that warfarin has over phenprocoumon is that it works faster - but the stability on phenprocoumon is well worth the longer reaction times - and if things get to the point where you need fast-acting anti-coagulation you can always go for a heparin jab.

hope that this helps,

r

I guess that warfarin works very differently with different people - my INR is completely steady and I am not aware of any side effects.  I'm careful with vitamin K foods but I don't either avoid them or fix a daily intake. I do get tired spells but I'm more inclined to put them down to age (just passed 70) and the beta blocker(though only 1.25 daily).

Hi Ruth

 

I am sorry you feel low.  I have been taking warfarin for six years now and have no adverse effects so I would be surprised if that is causing you a problem.  Have they checked your thyroid levels to see if that is on the low side?  Then of course if you are depressed that will make you tired and sap your energy, a vicious circle in fact. 

 

For myself I know that I suffered from anxiety attacks after my illness, a sort of post traumatic shock, I was most certainly very depressed and almost gave up the will to live, almost suicidal.  Have you told your GP how you feel?

I find I'm more lethargic is my blood is too thick.  Also, you are recovering from major surgery and this does have an ongoing effect on the body, and can also cause depression.  I believe it's the anaesthetic that remains in the blood stream afterwards.  Have a chat with your doctor about your problems, they may be able to help.

The amount of warfarin you are taking is obviously necessary to keep your blood at the optimum thickness, so don't worry about other effects - the effect of your blood being too thick or too thin is much more serious. 

It took a while for my INR to settle down so persevere and hopefully things will improve for you soon.

James

 

I Know how you feel i am only on a small amount of warfarin but i,m still tired and have really low moods try to stay happy and keep laughing, play happy movies or happy music, its surprising how my mood changes once my minds taken of things try and get out in the fresh air(weather permitting) DEBS

 

Hi Debra - how long is it since you had the surgery?  The drugs that are used to anaesthetize patients can stay in the system for quite a long time after the operation, and they can have the effects you describe, such as tiredness and feeling low.  You're doing all the right things, so keep going and I'm sure life will improve.  Exercise is also good for raising your spirits as it releases endorphins - they are like a natural anti-depressant.  My wife goes to aqua-aerobics once a week and she swears by it for giving you a great feeling of well-being.  You should check with your doctor before starting any new exercise, or if you're on a cardio rehab programme ask the physio for their advice on other exercises you could do.

 

James
 
Debra Gibbons said:

I Know how you feel i am only on a small amount of warfarin but i,m still tired and have really low moods try to stay happy and keep laughing, play happy movies or happy music, its surprising how my mood changes once my minds taken of things try and get out in the fresh air(weather permitting) DEBS

 

Dear Ruth, I had same problem, exhausted from warfarin. Went to private doctor. She suggested i try ''coenzyme q 10. My time on computer is up. Will email you again John

Dont blame you ruth....!!!!my name is Alicia & i had mitral valve replacement surgery march this year.on between 5.50mgs & 7.50mgs daily. warfarin and it is doing my head in!!! Tired all the time mostlly in the afternoons. to day i blacked out for the second time since my op.so scarey,but the doc doesnt no what happened.they reckon i faint!!!
I reckon its WARFARIN.....wish i new.?

Hi Alicia,   sorry to to stick my nose in but i was just reading this discussion when i saw the words " blacked out "this really sets my alarm bells ringing. are you taking any other medication, i only ask because i've just had three months of neurological and cardiological tests and it has now been proven i my case any way that it was the beta blocker Bisoprolol that was causing me to blackout. now i'm off of it i feel 100% better, with no tiredness at all. hope you get it sorted,   Rick
 
Alicia mackay said:

Dont blame you ruth....!!!!my name is Alicia & i had mitral valve replacement surgery march this year.on between 5.50mgs & 7.50mgs daily. warfarin and it is doing my head in!!! Tired all the time mostlly in the afternoons. to day i blacked out for the second time since my op.so scarey,but the doc doesnt no what happened.they reckon i faint!!!
I reckon its WARFARIN.....wish i new.?
Thanks for your reply richard....im only on warfarin but it seems each time they try to reduce it i start to get dizzy spells,but today i blacked out!!!thank god my husband was at home to see for himself,,cos i got tge feeling the doc did not believe me. I also had pacemaker fitted 10yrs age.

Reply to Discussion

RSS

OTHER IMPORTANT LINKS

Join our Facebook Page!

Or: post our Website Link to your Facebook Wall Profile
If you have the QR decode app in your smart camera phone - hold your camera phone over this QR CODE and it will automatically take your smart phone (*if you have the internet enabled on your phone) to our Facebook Page!

OR - Use the QR Code above

What's a QR Code??
Download QR Reader App.

LIFELONG MHV MEMBERS

© 2019   Created by Graeme.   Powered by

Badges  |  Report an Issue  |  Terms of Service